DOCUMENTA MATHEMATICA, Vol. 15 (2010), 73-176

José I. Burgos Gil and Razvan Litcanu

Singular Bott-Chern Classes and the Arithmetic Grothendieck Riemann Roch Theorem for Closed Immersions

We study the singular Bott-Chern classes introduced by Bismut, Gillet and Soulé. Singular Bott-Chern classes are the main ingredient to define direct images for closed immersions in arithmetic $K$-theory. In this paper we give an axiomatic definition of a theory of singular Bott-Chern classes, study their properties, and classify all possible theories of this kind. We identify the theory defined by Bismut, Gillet and Soulé as the only one that satisfies the additional condition of being homogeneous. We include a proof of the arithmetic Grothendieck-Riemann-Roch theorem for closed immersions that generalizes a result of Bismut, Gillet and Soulé and was already proved by Zha. This result can be combined with the arithmetic Grothendieck-Riemann-Roch theorem for submersions to extend this theorem to arbitrary projective morphisms. As a byproduct of this study we obtain two results of independent interest. First, we prove a Poincaré lemma for the complex of currents with fixed wave front set, and second we prove that certain direct images of Bott-Chern classes are closed.

2010 Mathematics Subject Classification: 14G40 32U40

Keywords and Phrases: Arakelov Geometry, Closed immersions, Bott-Chern classes, Arithmetic Riemann-Roch theorem, currents, wave front sets.

Full text: dvi.gz 189 k, dvi 702 k, ps.gz 1132 k, pdf 900 k.